Phototoxicity and photoallergy

Department of Dermatology, University of California, San Francisco, USA.
Seminars in Cutaneous Medicine and Surgery (Impact Factor: 1.34). 01/2000; 18(4):274-84. DOI: 10.1016/S1085-5629(99)80026-1
Source: PubMed


Photosensitivity may be phototoxic or photoallergic. Phototoxicity is much more common. There are 2 types of phototoxicity: photodynamic, which requires oxygen, and nonphotodynamic, which does not. Reactions induced by porphyrin molecules, coal tar derivatives, and many drugs are photodynamic. The reaction induced by psoralens, for the most part, is nonphotodynamic. Acute phototoxic reactions are characterized by erythema and edema followed by hyperpigmentation. Long-term ultraviolet phototoxicity results in chronic sun damage and skin cancer formation. Also, certain chemicals such as psoralen molecules and coal tar are photocarcinogenic. Phototoxic reactions to certain drugs produce unusual clinical patterns, that is lichenoid eruptions, dyschromia, photo-onycholysis, and pseudoporphyria. Photoallergy is an uncommon acquired altered reactivity dependent on an immediate antibody or a delayed cell mediated reaction. Solar urticaria is an example of the former, whereas photoallergy to exogenous chemicals is an example of the latter. Photoallergy to systemic drugs does occur but is difficult to characterize. The action spectrum for photoreactions to exogenous agents usually at least includes the ultraviolet A rays for both phototoxicity and photoallergy.

19 Reads
  • Source
    • "Photosensitivity occurs both as a phototoxic, non-immunologic phenomenon and as a photoallergic, immune-dependent reaction. The much more common phototoxicity can be subdivided into a photodynamic type, which requires oxygen, and a nonphotodynamic, which does not [7]. The majority of photosensitising drugs have an action spectrum within UVA. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Modern radiotherapy (RT) reduces the side effects at organ at risk. However, skin toxicity is still a major problem in many entities, especially head and neck cancer. Some substances like chemotherapy provide a risk of increased side effects or can induce a "recall phenomenon" imitating acute RT-reactions months after RT. Moreover, some phototoxic drugs seem to enhance side effects of radiotherapy while others do not. We report a case of "radiation recall dermatitis" (RRD) one year after RT as a result of taking hypericin (St. John's wort). A 65 year old man with completely resected squamous cell carcinoma of the epiglottis received an adjuvant locoregional RT up to a dose of 64.8 Gy. The patient took hypericin during and months after RT without informing the physician. During radiotherapy the patient developed unusual intensive skin reactions. Five months after RT the skin was completely bland at the first follow up. However, half a year later the patient presented erythema, but only within the area of previously irradiated skin. After local application of a steroid cream the symptoms diminished but returned after the end of steroid therapy. The anamnesis disclosed that the patient took hypericin because of depressive mood. We recommended to discontinue hypericin and the symptoms disappeared afterward. Several drugs are able to enhance skin toxicity of RT. Furthermore, the effect of RRD is well known especially for chemotherapy agents such as taxans. However, the underlying mechanisms are not known in detail so far. Moreover, it is unknown whether photosensitising drugs can also be considered to increase radiation sensitivity and whether a recall phenomenon is possible. The first report of a hypericin induced RRD and review of the literature are presented. In clinical practise many interactions between drugs and radiotherapy were not noticed and if registered not published. We recommend to ask especially for complementary or alternative drugs because patients tend to conceal such medication as harmless.
    Radiation Oncology 02/2006; 1(1):32. DOI:10.1186/1748-717X-1-32 · 2.55 Impact Factor
  • Source
    • "A fotosensibilidade pode gerar reações fotoalérgicas e fototóxicas. Estas últimas ocorrem geralmente quando uma substância fotoreativa é exposta à radiação solar e a radiações de comprimento de onda de 200 a 400 nm, que são as principais responsáveis por esta resposta cutânea (Epstein, 1999). Os principais efeitos destas reações são eritemas, edemas, esfoliações e hiperpigmentação. "
    [Show abstract] [Hide abstract]
    ABSTRACT: A utilização de extratos vegetais em produtos farmacêuticos e cosméticos tem mostrado ser uma tendência mundial e cresceu substancialmente nas duas últimas décadas. No entanto, há ainda poucos relatos na literatura com relação à atividade mutagênica ou fototóxica de extratos vegetais. No presente trabalho foi avaliada a atividade fototóxica e o “screening” mutagênico de extratos fluidos e secos de própolis, Aloe spp. e Hamamelis virginiana. Na investigação de fototoxicidade foram realizados ensaios microbiológicos, utilizando cepas de Candida albicans e Saccharomyces cerevisiae, bem como ensaios biológicos com cobaias albinos. Extratos etanólicos de Ruta graveolens e Citrus spp., além de 8-metoxipsoraleno (fármaco sintético padrão), foram usados como controles positivos em ambos os testes. A atividade mutagênica foi avaliada qualitativamente segundo o “spot test” descrito por Maron & Ames, com cepas de Salmonella typhimurium TA97, TA98, TA100 e TA102, empregando como controle positivo o óxido de 4-nitroquinolina. Não foi observada atividade fototóxica, em ambos os ensaios realizados, para qualquer dos extratos. O ensaio microbiológico demonstrou uma atividade fungistática ou fungicida nos extratos secos de hamamélis. Os resultados obtidos nos ensaios microbiológicos com a levedura S. cerevisiae indicam que este microrganismo apresentou eficiência no procedimento de “screening” de atividade fototóxica comparável à obtida com C. albicans. Os extratos vegetais não apresentaram atividade mutagênica nos ensaios preliminares realizados. Palavras-chave: Aloe spp., Hamamelis virginiana, própolis, fototoxicidade, mutagenicidade.
    Revista de Ciencias Farmaceuticas Basica e Aplicada 01/2005; 26(2):105-111.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Eine der wichtigsten Noxen denen die Haut des Menschen unter physiologischen, therapeutischen oder kosmetischen Gründen ausgesetzt ist, ist die langwellige ultraviolette Strahlung (UVA; 320-400 nm). An der Entstehung von Photodermatosen, der vorzeitigen beschleunig-ten Hautalterung und der Photokarzinogenese ist die UVA-Strahlung beteiligt. Grundlegend hierfür sind Änderungen im Expressionsmuster von Genen in der Haut des Menschen. Die Charakterisierung der UVA-induzierten Signalantwort in normalen, nicht transformierten Keratinozyten, den primären Zielzellen für UVA-Strahlung, führte zu folgendem Modell: Die UVA-induzierte Genexpression in Keratinozyten weist einen biphasischen Verlauf auf, bei dem es innerhalb der ersten 4 Stunden nach Bestrahlung zu einer Zunahme der transkriptionellen Expression kommt, die von einem zweiten, zirka 16 Stunden nach Bestrahlung nachweisbaren, deutlich protrahiert verlaufendem Anstieg gefolgt wird (> 48 Stunden post irradiatio). Dieser zweiphasige Verlauf ist für die UVA-Bestrahlung spezifisch, er wird nicht nach einer UVB Bestrahlung der Keratinozyten beobachtet, und er wird durch eine ebenfalls biphasische Aktivierung des Transkriptionsfaktors AP2 vermittelt. Es zeigte sich, dass UVA-Strahlung eine ebenfalls biphasisch ablaufende Generation von Signalceramiden verursacht, die für die biphasische AP2 Aktivierung und Gentranskription verantwortlich ist. So kommt es innerhalb der ersten Stunde in der Membran UVA-bestrahlter Zellen zu einer Freisetzung von Signalceramiden, die auf einer nicht-enzymatischen Hydrolyse von Sphingomyelin beruht und durch die UVA-induzierte Generation von Singulettsauerstoff ausgelöst wird. An diesen ersten Ceramidpeak schließt sich eine zweite Ceramidantwort nach 16 bis 48 Stunden an. Im Gegensatz zum ersten Peak beruht diese späte und protrahierter ablaufende zweite Ceramidantwort auf der de novo-Synthese von Ceramid, die wiederum Folge einer vermehrten Expression und Aktivierung des für die Ceramidneusynthese entscheidenden Enzyms, der Serin-Palmitoyltransferase, ist. Eine Hemmung dieses zweiten Ceramidpeaks durch Inhibition der Serin-Palmitoyltransferase führte zur Hemmung der zweiten Phase der UVA-induzierten Genantwort. Im Gegensatz dazu wurde durch eine Hemmung der ersten Ceramidantwort in bestrahlten Keratinozyten nicht nur die erste Phase der Genexpression blockiert, sondern gleichzeitig auch die UVA-induzierte Expression und Aktivierung der Serin-Palmitoyltransferase, die hieraus resultierende zweite Ceramidantwort und die wiederum daraus entstehende späte Genantwort.
Show more

Similar Publications